Flood, Somerset
- When
- April 27, 12:41 AM EST to April 28, 12:03 AM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
A couple of bursts of heavier rain interspersed within about thirty hours of nearly steady rain caused flooding along parts of the Millstone River in Somerset County. The rain began late in the evening on the 25th and ended before dawn on the 27th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A couple of bursts of heavier rain interspersed within about thirty hours of nearly steady rain caused flooding along parts of the Millstone River in Somerset County. The rain began late in the evening on the 25th and ended before dawn on the 27th. Storm totals included 1.77 inches in Somerville and 1.60 inches in Bound Brook and North Plainfield. The Millstone River in Griggstown was above its 10 foot flood stage from 141 a.m. EDT on the 27th through 103 a.m. EDT on the 28th. The Griggstown Causeway was closed. The steady rain preceded a warm front that moved northeast from the Tennessee Valley through New Jersey on the 26th. It was followed quickly by a cold frontal passage later that day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 26, 8:25 PM EST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 925 PM EDT MON APR 26 2004 .UPDATE... HAVE ISSUED EVENING FORECAST UPDATE TO REMOVE MENTION OF THUNDER FROM ALL ZONES...NOW THAT AMS HAS STABILIZED IN RAIN-COOLED AIR. THE COLD FRONT SEEMS TO BE HANGING BACK OVER CENTRAL PA AS OUR WINDS ARE STILL LIGHT SELY TO SWLY...AND SFC DEWPTS ARE STILL IN THE LOW TO MID 50S. SOME FOG HAS DEVLPD BUT DONT BELIEVE IT WILL GET VERY THICK WITH CLOUD COVER CONTG MUCH OF THE NIGHT. WEST EDGE OF THE RAIN CONTS TO CLEAR EWD AND BELIEVE IT WILL MOVE OFFSHORE BY 1 OR 2 HOURS AFTER MIDNIGHT. NO OTHER CHANGES TO THE FCST BEYOND THE 1ST PD. AMC ----------------------------------------------------- PREVIOUS AFD ISSUED AT 420 PM... .SHORT TERM... LINE OF SHOWERS MOVING THROUGH THE REGION FROM WEST TO EAST WILL CONTINUE TO AFFECT THE CWA INTO THE EVENING HOURS IN THE POCONOS AND LEHIGH VALLEY...AND INTO THE OVERNIGHT HOURS AT THE JERSEY AND DELAWARE SHORE...AND THE WELL INTO THE OVERNIGHT HOURS OVER THE COASTAL WATERS. AFTER THAT...PCPN TAKES A BREAK UNTIL LATE TUES MORNING OR EARLY TUE AFTN AS INSTABILITY SHOWERS ARE EXPECTED TO DEVELOP OVER A GOOD PORTION OF THE CWA. A THUNDERSTORM IS ALSO POSSIBLE ESPECIALLY IN THE SOUTHERN SECTIONS ON TUESDAY...BUT DID NOT MENTION IN THE FCST ATTM SINCE ANY SUCH ACTIVITY WILL DEPEND ON HOW HIGH MAX TEMPS ACTUALLY GET ON TUE. THEN UNDER CLEARING SKIES AND DIMINISHING WINDS...COLD TEMPERATURES SETTLE IN FOR TUES NIGHT AS H85 TEMPS TAKE A NOSEDIVE. SOME FROST/FREEZE WARNINGS MAY BE NEEDED FOR AREAS NORTH AND WEST OF PHL TUESDAY NIGHT...ESPECIALLY THE LEHIGH VALLEY AND ADJACENT AREAS OF NEW JERSEY. AN SPS HAS BEEN REISSUED TO HIGHLIGHT THESE ELEMENTS. WED LOOKS LIKE A NICE DAY WITH SLIGHTLY LOWER MAX TEMPS BUT WITH A REBOUND EXPECTED ON THU. && .LONG TERM... AXIS OF UPPER H5 TROUGH MOVES ACROSS THE CWA WED NIGHT...THEN FLOW BECOMES SOUTHWEST BRINGING IN WARMER AIR FOR THE LATTER HALF OF THE WEEK. SEASONABLE TEMPERATURES THROUGH THE REMAINDER OF THE WEEK WITH LITTLE PRECIPITATION EXPECTED UNTIL THE NEXT COLD FRONT MOVES IN FROM THE WEST LATE SAT INTO SUN. && .MARINE... SEAS STILL UP ON THE OCEAN SO SCA REMAINS IN EFFECT. NO PROBLEMS ON THE BAY. && .HYDROLOGY... GENERALLY AROUND 0.5 TO 1.0 INCHES OF RAIN HAS FALLEN OVER THE CWA DURING THE PAST 24 HOURS OR SO...WITH ALMOST NOTHING FALLING AT THE SOUTH JERSEY AND DELAWARE SHORE POINTS AND 1.5 TO 2 INCHES IN THE POCONOS...WESTERN LEHIGH VALLEY...AND BERKS COUNTY. WITH THE HEAVIEST RAIN NOW TO THE EAST...FLOODING PROBLEMS ARE NOT EXPECTED EXCEPT FOR SOME PONDING IN THE USUAL LOWSPOTS. && .PRELIMINARY POINT TEMPS/POPS... MPO 42 55 29 51 / 20 40 10 10 ABE 47 61 34 59 / 30 40 10 10 RDG 48 62 36 60 / 30 40 10 10 PHL 51 65 40 61 / 40 30 10 10 12N 43 52 31 52 / 40 40 10 10 SMQ 48 63 35 60 / 40 40 10 10 TTN 50 64 36 61 / 50 40 10 10 MIV 49 65 37 61 / 70 30 10 10 N55 51 63 39 58 / 80 30 10 10 ACY 50 65 36 60 / 70 30 10 10 ILG 50 64 38 62 / 40 30 10 10 DOV 51 65 38 61 / 60 30 10 10 GED 51 67 38 61 / 80 30 10 10 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...SCA. MARINE/DEL BAY...NONE. && 24/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 425 AM EDT MON APR 26 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-260824- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 425 AM EDT MON APR 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED LOWER DELMARVA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THROUGHOUT THE REGION SOME LOCALLY HEAVY RAIN WILL OCCUR WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... SOME SUBFREEZING TEMPERATURES ARE POSSIBLE TUESDAY NIGHT IN PARTS OF NORTHEAST PENNSYLVANIA AND NORTHWEST NEW JERSEY. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME IN THE OUTLOOK PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN SOUTHERN PARTS OF OUR WARNING AREA TODAY IF A SEVERE WEATHER WATCH OR SEVERE WEATHER WARNING IS ISSUED. TFG
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393029.